Facebook Pixel

What are the long-term effects of halting HRT completely shortly after having a hysterectomy?

By June 16, 2010 - 4:34pm
Rate This

My mother had a complete hysterectomy in the late 90's and had adverse reactions to Premarin. Her doctor tried lowering the dosages and methods (from pill to patch) and she still didn't like it. She stopped taking the HRT completely and hasn't taken anything since, including OTC medications. She is 53 now and still has hot flashes. The major problem she has though is the tendency to have giant mood swings every three months or so. She will be happy and giggly for a while and then something will make her mad, and she will blow up and blow everything out of proportion.

She has always had a tendency to do this, but I can't remember if it started after her surgery or before, as I'm only 24. Has anyone else had this problem? Should she try taking another HPT or something OTC? She has gone so long without estrogen, could it be affecting her mentally as well as physically?

Add a Comment4 Comments


So your mom was in her early 40s when she had her hysterectomy?

I know you said she had a complete hysterectomy, but I want to be sure -- so she had her ovaries out as well? (I am assuming so, since her doctor tried Premarin.)

What was the reason for the hysterectomy, do you know?

Mood swings are indeed one of the many symptoms of menopause. Also common are insomnia, increased abdominal fat, hot flashes and memory disturbances, among others. It's entirely possible that hormone fluctuations are affecting your mom; but not necessarily the case. Have you asked her about her mood swings?

If she is interested in trying HRT again, there have been huge changes in what is available since she tried Premarin. Premarin, for instance, is a synthetic HRT. There are now bio-identical HRTs on the market that may carry fewer longterm risks overall. Do you think your mom is interested in exploring this area? Or are you just worried about her?

June 17, 2010 - 9:18am
EmpowHER Guest
Anonymous (reply to Diane Porter)

She originally has cysts on her ovaries and had a partial, and then later on she developed Endometriosis and had the rest taken out. I am worried about her, and I'm not the only one. She won't go back to the doctor b/c she's afraid of getting cut on again, this includes any type of doctor. I was hoping maybe there's something off the shelf she can take for it, maybe a vitamin?

June 17, 2010 - 10:06am
(reply to Anonymous)

Diane asked if you have talked to your mom about this, and I am also curious, as you said, "She has always had a tendency to do this, but I can't remember if it started after her surgery or before".

The cause of her mood swings are what is most important, as well as her interest in finding a remedy. She must know that she can go TALK to a doctor about her concerns...she won't be "cut on again". If she is having mood swings that you are unsure if she has "always been like this", she may need to talk with her gynecologist to have her hormone levels checked. Please don't rule out the need for a counselor or psychologist, if she has really been like this for as long as you can remember, she may be depressed or anxious (and this is seldom discussed in families!).

There is no vitamin that can help with either depression, anxiety... or with a hormonal imbalance that is causing mood swings. She would need to be specifically diagnosed, so she can receive specific individualized treatment.

Please talk with your mom, and we can help walk you through a few trial scripts if you need. What has your mom expressed as concerns regarding her symptoms? Is she open to talking with her doctor (I assume she still sees her doctor for periodic check-ups??)

June 17, 2010 - 1:10pm

*edit, by OTC medications, I mean hormone and menopause OTC meds, she takes aspirin and whatnot.

June 16, 2010 - 4:35pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Menopause Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!